Alert archive / Montana / High Wind Warnings in 2023
High Wind Warning 2, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind warning at Jan 25, 2023, 1:13 PM MST for 9 counties in Montana. It took effect at Jan 26, 2023, 12:00 AM MST. It was in force for 18 hr. 15 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 25, 2023, 1:13 PM MST (20:13 UTC)
- In effect from
- Jan 26, 2023, 12:00 AM MST
- Expired
- Jan 26, 2023, 5:50 PM MST
- In force
- 18 hr
- Issued by
- NWS Great Falls, MT
Counties Blaine County, MT, Chouteau County, MT, Fergus County, MT, Glacier County, MT, Hill County, MT, Lewis and Clark County, MT, Pondera County, MT, Teton County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 72 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 26, 1:50 AM MST | NON-TSTM WND GST 58 | 1 Ene East Glacier Park, MT | MESONET STATION MTBRN TWO MEDICINE BRIDGE (MT DOT). |
| Jan 26, 2:21 AM MST | TSTM WND GST 71 | 8 Se East Glacier Park, MT | MESONET STATION DCRM8 DEEP CREEK RAWS. |
| Jan 26, 2:21 AM MST | NON-TSTM WND GST 71 | 8 Se East Glacier Park, MT | CORRECTS PREVIOUS TSTM WND GST REPORT FROM 8 SE EAST GLACIER PARK. MESONET STATION DCRM8 DEEP CREEK RAWS. |
| Jan 26, 3:29 AM MST | NON-TSTM WND GST 60 | 11 Wnw Augusta, MT | MESONET STATION TR276 L-C PORTABLE NO. 1. |
| Jan 26, 5:17 AM MST | NON-TSTM WND GST 58 | 1 Sw Cut Bank, MT | VIE AMBIENT WEATHER. |
| Jan 26, 5:56 AM MST | NON-TSTM WND GST 59 | 1 Sw Cut Bank, MT | AMBIENT WEATHER STATION MEASURED A 59 MPH WIND GUST. |
| Jan 26, 6:20 AM MST | NON-TSTM WND GST 56 | 8 Ssw Fort Benton, MT | MESONET STATION DVI01740 FORT BENTON. |
| Jan 26, 6:52 AM MST | NON-TSTM WND GST 61 | 7 Ese Hilger, MT | MESONET STATION JPKM8 JUDITH PEAK RAWS. |
| Jan 26, 6:57 AM MST | NON-TSTM WND GST 65 | 19 Wnw Santa Rita, MT | AMBIENT WEATHER STATION MEASURED A 65 MPH WIND GUST. |
| Jan 26, 6:57 AM MST | NON-TSTM WND GST 65 | Lj Johnson Farms, MT | VIA AMBIENT WEATHER. |
| Jan 26, 7:21 AM MST | NON-TSTM WND GST 66 | 8 Se East Glacier Park, MT | MESONET STATION DCRM8 DEEP CREEK RAWS. |
| Jan 26, 7:29 AM MST | NON-TSTM WND GST 64 | 11 Wnw Augusta, MT | MESONET STATION TR276 L-C PORTABLE NO. 1. |
| Jan 26, 7:39 AM MST | HIGH SUST WINDS 40 | 2 Se Browning, MT | MESONET STATION MTBWG BROWNING (MT DOT). SUSTAINED WINDS AVERAGING APPROXIMATELY 40 MPH FOR THE LAST HOUR. |
| Jan 26, 8:00 AM MST | SNOW 13.5 | 7 Sw Helena, MT | UPDATED SNOW AMOUNT FROM PREVIOUS REPORT. AMOUNT IS FOR IS PAST 24 HOURS. STATION ELEVATION: 5529 FT. |
| Jan 26, 11:40 AM MST | NON-TSTM WND GST 59 | 13 S Marysville, MT | MESONET STATION MTMDP MACDONALD PASS (MT DOT). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1433 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 243 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
579 WWUS75 KTFX 252013 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 113 PM MST Wed Jan 25 2023 MTZ305-252115- /O.CAN.KTFX.HW.A.0002.230126T1200Z-230127T0400Z/ Hill County- Including the following locations: Havre 113 PM MST Wed Jan 25 2023 ...HIGH WIND WATCH IS CANCELLED... $$ MTZ306-311-314-261115- /O.UPG.KTFX.HW.A.0002.230126T1200Z-230127T0400Z/ /O.NEW.KTFX.HW.W.0002.230126T1200Z-230127T0400Z/ Northern Blaine County-Bears Paw Mountains and Southern Blaine- Fergus County below 4500ft- Including the following locations: Lewistown, Hogeland, Harlem, Chinook, Hilger, Zurich, Rocky Boy, and Fort Belknap 113 PM MST Wed Jan 25 2023 ...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 9 PM MST THURSDAY... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Bears Paw Mountains and Southern Blaine, Fergus County below 4500ft and Northern Blaine County. * WHEN...From 5 AM to 9 PM MST Thursday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ301>303-307-308-261115- /O.NEW.KTFX.HW.W.0002.230126T0700Z-230126T1900Z/ East Glacier Park Region-Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera-Southern Rocky Mountain Front- Southern High Plains- Including the following locations: East Glacier Park, Browning, Pendroy, Marias Pass, Choteau, Logan Pass, Santa Rita, Dupuyer, Bynum, Kiowa, Heart Butte, Saint Mary, Rogers Pass, Babb, Cut Bank, and Ethridge 113 PM MST Wed Jan 25 2023 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MST THURSDAY... * WHAT...West winds 35 to 45 mph with gusts up to 60 mph expected. * WHERE...The Rocky Mountain Front and adjacent foothills and plains, and Eastern Glacier, Western Toole, and Central Pondera. * WHEN...From Midnight tonight to Noon MST Thursday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ Ludwig
3 follow-up statements
290 WWUS75 KTFX 261013 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 313 AM MST Thu Jan 26 2023 MTZ301>303-307-308-261900- /O.CON.KTFX.HW.W.0002.000000T0000Z-230126T1900Z/ East Glacier Park Region-Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera-Southern Rocky Mountain Front- Southern High Plains- Including the following locations: Dupuyer, Cut Bank, Pendroy, Babb, Heart Butte, Bynum, Saint Mary, East Glacier Park, Logan Pass, Santa Rita, Rogers Pass, Ethridge, Marias Pass, Kiowa, Browning, and Choteau 313 AM MST Thu Jan 26 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MST TODAY... * WHAT...West winds 35 to 45 mph with gusts up to 65 mph. Gusts up to 80 mph are possible at times close to the Rocky Mountain Front. * WHERE...The Rocky Mountain Front and adjacent foothills and plains, and Eastern Glacier, Western Toole, and Central Pondera. * WHEN...Until Noon MST today. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ306-311-314-270000- /O.CON.KTFX.HW.W.0002.230126T1200Z-230127T0400Z/ Northern Blaine County-Bears Paw Mountains and Southern Blaine- Fergus County below 4500ft- Including the following locations: Harlem, Zurich, Lewistown, Rocky Boy, Chinook, Hogeland, Hilger, and Fort Belknap 313 AM MST Thu Jan 26 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Bears Paw Mountains and Southern Blaine, Fergus County below 4500ft and Northern Blaine County. * WHEN...Until 9 PM MST this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ SC
670 WWUS75 KTFX 261900 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 1200 PM MST Thu Jan 26 2023 MTZ301>303-307-308-262000- /O.EXP.KTFX.HW.W.0002.000000T0000Z-230126T1900Z/ East Glacier Park Region-Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera-Southern Rocky Mountain Front- Southern High Plains- Including the following locations: East Glacier Park, Saint Mary, Ethridge, Marias Pass, Browning, Santa Rita, Rogers Pass, Babb, Kiowa, Heart Butte, Bynum, Cut Bank, Choteau, Dupuyer, Logan Pass, and Pendroy 1200 PM MST Thu Jan 26 2023 ...HIGH WIND WARNING WILL EXPIRE AT NOON MST TODAY... The High Wind Warning will expire as winds were gradually decreasing below criteria. Motorist are urged to exercise caution as strong cross winds will remain possible. $$ MTZ306-311-314-270400- /O.CON.KTFX.HW.W.0002.000000T0000Z-230127T0400Z/ Northern Blaine County-Bears Paw Mountains and Southern Blaine- Fergus County below 4500ft- Including the following locations: Hilger, Chinook, Hogeland, Rocky Boy, Fort Belknap, Zurich, Harlem, and Lewistown 1200 PM MST Thu Jan 26 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING... * WHAT...Northwest winds 30 to 40 mph, with gusts up to 65 mph. * WHERE...Bears Paw Mountains and Southern Blaine, Fergus County below 4500ft and Northern Blaine County. * WHEN...Until 9 PM MST this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ Moldan
746 WWUS75 KTFX 270050 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 550 PM MST Thu Jan 26 2023 MTZ306-311-314-270200- /O.CAN.KTFX.HW.W.0002.000000T0000Z-230127T0400Z/ Northern Blaine County-Bears Paw Mountains and Southern Blaine- Fergus County below 4500ft- Including the following locations: Rocky Boy, Hilger, Zurich, Fort Belknap, Hogeland, Lewistown, Harlem, and Chinook 550 PM MST Thu Jan 26 2023 ...HIGH WIND WARNING IS CANCELLED... The threat has ended. $$ AM
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Jan 25, 10:50 AM MST, 2 hours 23 minutes earlier.
Area forecast discussion, Jan 25, 10:50 AM MST, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1050 AM MST Wed Jan 25 2023 .SYNOPSIS... Scattered snow showers will affect mostly the mountain areas today, with the snow showers being a bit more widespread on Thursday, along with strong winds in the Havre and Hays areas. On Friday, a strong cold front will move southward through Central MT, producing widespread snow, some of which will be heavy. The snow diminishes over the weekend, as very cold air moves in for Sunday and Monday. && .UPDATE... No major changes made with this morning's update as the forecast remains on track. Ludwig && .AVIATION... 1055 AM MST Wed Jan 25 2023 (25/18Z TAF Period) Clouds will continue to lower and thicken across North-Central and Southwestern Montana this afternoon as another shortwave moves through the area. Expect a few isolated light snow showers and widespread mountain obscuration. Conditions improve later tonight, but winds will be on the increase. Ludwig Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PREV DISCUSSION... Today through Thursday...A few light snow showers continue over Central MT early this morning, but they are diminishing. However, another round of light snow is expected later today, mostly in the mountain areas of Central MT. Snow amounts could reach an inch or two in the Kings Hill area. For now I will handle this with an SPS, but a winter weather advisory might be issued later today if snow amounts continue to increase. On Thursday, another round of snow showers is expected in the mountain areas once again, with the Kings Hill and Big Sky areas most impacted. However, strong winds are also possible over the eastern portions of the CWA, as a fast moving upper level disturbance moves through Northeast MT. Thus a high wind watch has been issued for Thursday, mostly east of a line from Inverness to Lewistown, where some wind gust could approach 60 mph. The latest NBM has up to an 80% chance of wind gusts reaching warning criteria over portions of the high wind watch area. Seasonable temperatures are expected today, with slightly warmer temperatures on Thursday. Friday and Saturday...A strong cold front will move southward through the CWA on Friday. Widespread snow will develop on Friday morning, with periods of snow continuing into Saturday morning. The snow could be heavy at times Friday afternoon/evening, especially over the Rocky Mountain Front, across Central MT and then southward into the Bozeman/Big Sky area. Thus a winter storm watch has been issued for these areas. Lighter snow amounts are expected over the remainder of North Central and Southwest MT and winter weather advisories will likely be issued for those areas. Temperatures will begin to fall during the day on Friday, with little warming through Saturday. Sunday through Wednesday...Very cold air will be in place over our CWA by Sunday, with the very cold air continuing into Monday. If the sky conditions clear out, there is the potential that morning temperatures could be a bit colder than currently forecast, especially in areas with a fresh snow cover. It will be windy enough, that wind chill highlights might be needed for much of the CWA. For Tuesday into Wednesday, the forecast models are now showing some slight warming, however, other models continue the cold and unsettled weather pattern. Thus confidence is low in the forecast for the middle of next week at this time, resulting in no significant changes to the NBM during this time period. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 36 29 44 32 / 30 20 30 50 CTB 38 28 42 29 / 10 0 10 40 HLN 32 23 39 30 / 20 20 20 50 BZN 27 14 33 22 / 20 20 20 60 WYS 22 1 21 9 / 20 30 40 70 DLN 27 15 34 25 / 10 10 0 20 HVR 30 23 36 25 / 10 20 30 40 LWT 31 25 39 27 / 20 20 30 50 && .TFX WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from late Thursday night through Saturday morning for Big Belt, Bridger and Castle Mountains-Cascade County below 5000ft-East Glacier Park Region-Fergus County below 4500ft-Gallatin Valley-Gallatin and Madison County Mountains and Centennial Mountains-Gates of the Mountains-Judith Basin County and Judith Gap-Little Belt and Highwood Mountains-Northern High Plains-Snowy and Judith Mountains-Southern High Plains-Southern Rocky Mountain Front-Upper Blackfoot and MacDonald Pass. High Wind Watch from late tonight through Thursday evening for Bears Paw Mountains and Southern Blaine-Fergus County below 4500ft-Hill County-Northern Blaine County. && http://www.weather.gov/greatfalls
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 25, 2:10 AM MST | High Wind Watch | TFX | Blaine, Chouteau, Fergus, Hill | 11 hr |
| Jan 25, 2:13 AM MST | Winter Storm Watch | TFX | Beaverhead, Broadwater, Cascade, Chouteau, Fergus, Gallatin and 8 more | 33 hr |
Nearby
High Wind Warnings in Montana, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.